Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS San Diego, CA

July 22, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 22, 2005, 2:29 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 2:29 PM PDT (21:29 UTC)
Expired
Jul 22, 2005, 3:30 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 62 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-885 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 222131
SVRSGX
CAC073-222230-
/O.NEW.KSGX.SV.W.0007.050722T2129Z-050722T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMPO...OR ABOUT 31 MILES SOUTHEAST OF LAKESIDE. THIS STORM WAS    
  NEARLY STATIONARY OR DRIFTING NORTH AT 5 MPH 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  LAGUNA.

THIS STORM MAY PRODUCE HEAVY RAINFALL THAT COULD RESULT IN FALSH 
FLOODING. A FLASH FLOOD WATCH CONTINUES UNTIL 8 PM.

LAT...LON 3258 11654 3261 11629 3286 11629 3289 11650

$$

PURPURA
2 follow-up statements
000 
WWUS56 KSGX 222151
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
249 PM PDT FRI JUL 22 2005

CAC073-222230-
/O.CON.KSGX.SV.W.0007.000000T0000Z-050722T2230Z/
SAN DIEGO CA-
249 PM PDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS.  THIS STORM WAS LOCATED 17 MILES SOUTH OF 
PINE VALLEY...OR ABOUT 31 MILES SOUTHEAST OF LAKESIDE. THIS STORM 
WAS NEARLY STATIONARY OR MOVING SLOWLY NORTH.

FLOODING RAINFALL IS ALSO POSSIBLE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3262 11654 3264 11632 3286 11637 3286 11654

$$

PURPURA
000 
WWUS56 KSGX 222210
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
307 PM PDT FRI JUL 22 2005

CAC073-222230-
/O.CON.KSGX.SV.W.0007.000000T0000Z-050722T2230Z/
SAN DIEGO CA-
307 PM PDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN DIEGO COUNTY...

AT 300 PM PDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF 
PINE VALLEY...OR ABOUT 24 MILES EAST OF LAKESIDE...MOVING NORTHWEST 
AT 12 MPH. THIS STORM WAS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BEGIN TO MOVE TOWARD THE DESCANSO AREA 
BY AROUND 330 PM.

A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THIS STORM. DONT DRIVE 
ACROSS A FLOODED ROADWAY

LAT...LON 3262 11654 3264 11632 3286 11637 3286 11654

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM PDT, 29 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI JUL 22 2005

.SYNOPSIS...A MONSOONAL AIR MASS WILL BRING HUMID WEATHER INTO EARLY
NEXT WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THUNDERSTORMS MAY MOVE WEST OF THE
MOUNTAINS DURING THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES. FOR THE LATTER HALF OF NEXT WEEK...A WEAK TROUGH
OF LOW PRESSURE MAY DEVELOP OFF THE CALIFORNIA COAST BRINGING DRYING
AND MINOR COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER CONTINUES TO BE VERY SHALLOW AND CONFINED MAINLY TO THE
COASTAL WATERS. EXPECT LITTLE CHANGE IN THE MARINE LAYER DEPTH
THROUGH THE WEEKEND.

THUNDERSTORMS WERE ALREADY FIRING UP OVER THE AREA MOUNTAINS EARLY
THIS AFTERNOON...SIMILAR TO THURSDAY AFTERNOON. EXPECT THESE
THUNDERSTORMS TO DISSIPATE BY SUNSET. WILL KEEP THE FLASH FLOOD
WATCH IN PLACE THROUGH THIS EVENING. LATER SHIFTS MAY NEED TO
CONSIDER A FLASH FLOOD WATCH FOR SATURDAY BASED ON THE MOISTURE THAT
IS EXPECTED TO MOVE IN ASSOCIATED WITH THE REMAINS OF EMILY.

MODELS CONTINUE TO INDICATE THE EASTERLY WAVE ASSOCIATED WITH WHAT
ONCE EMILY WILL MOVE THROUGH THE AREA SATURDAY AND SUNDAY. MID AND
HIGH LEVEL MOISTURE ASSOCIATED WITH THIS WAVE SHOULD INCREASE ON
SATURDAY WITH THUNDERSTORMS BECOMING MORE WIDE SPREAD SATURDAY
AFTERNOON. CLOUDS ON SUNDAY COULD BE THICK ENOUGH TO LIMIT HEATING
WHICH MAY RESULT IN MORE GENERALIZED SHOWERS BUT THERE STILL IS THE
POSSIBILITY OF THUNDERSTORMS WITH THIS MOISTURE ON SUNDAY. SOME OF
THIS MOISTURE SHOULD REACH THE WESTERN VALLEY AND COASTAL AREAS ON
SUNDAY. MOISTURE SHOULD BEGIN TO DECREASE ON MONDAY ALLOWING
ADDITIONAL HEATING SO EXPECT THUNDERSTORMS TO CONTINUE.

MEDIUM RANGE MODELS INDICATE A WEAK TROUGH WILL BEGIN TO DEVELOP
ALONG THE PACIFIC NORTHWEST COAST DURING THE LATTER PART OF NEXT
WEEK WHICH SHOULD BRING SOME COOLING ALONG WITH SOME DRYING TO THE
AREA DURING THE PERIOD.

&&

.AVIATION...SCATTTERED CUMULONIMBUS OVER MOUNTAINS BASES 10000-12000
FT MSL THROUGH 0300 UTC WITH TOPS TO 45000 FT. MEAN WIND FLOW IS
SOUTHEAST LESS THAN 5 KTS THIS AFTERNOON THROUGH TONIGHT SO
THUNDERSTORMS WILL BE NEAR STATIONARY THROUGH THE EVENING THEN
REFORM/DRIFT NORTH  ACROSS OVER SAN BERNARDINO DESERT TONIGHT.
EXPECT IFR CONDITIONS ACROSS ALL MOUNTAIN RANGES BY 2300 UTC AS
HOLES FILL IN. HAIL IS ALSO A THREAT WITH DIAMETERS OF 0.50-0.75
INCH EXPECTED. AFTER 0800 UTC UNTIL 1500 UTC ALONG IMMEDIATE COAST
LOW IFR CONDITIONS EXPECTED WITH STRATUS/FOG BANK AT OR BELOW 400
FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.
FLASH FLOOD WATCH FROM NOON UNTIL 8 PM TODAY...SEE LAXFFASGX.

&&

PUBLIC...HORTON
AVIATION...BALFOUR
Hazardous weather outlook, Jul 22, 6:45 AM PDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 AM PDT FRI JUL 22 2005

CAZ056-058-222300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH FROM 12 NOON UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ055-060-061-062-222300-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
645 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH FROM 12 NOON UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ048-050-222300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN DIEGO COUNTY VALLEYS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ042-043-057-222300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ORANGE COUNTY COASTAL AREAS
SAN DIEGO COUNTY COASTAL AREAS
SANTA ANA MOUNTAINS AND FOOTHILLS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN/HORTON

In the hours before

Local storm report, Jul 22, 9:26 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY RAIN       5 W MOUNT LAGUNA        32.87N 116.50W
07/21/2005  0.00 INCH        SAN DIEGO          CA   LAW ENFORCEMENT

            SR 79 BETWEEN MM 4 AND MM5, UNABLE TO ACCESS, ALL THE
            ROADS ARE WASHED OUT.

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:49 PM PDTFlash Flood WarningSGXSan Diego56 min
Jul 22, 12:46 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego59 min
Jul 22, 12:46 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego57 min
Jul 22, 2:05 PM PDTFlash Flood WarningSGXSan Bernardino115 min
Jul 22, 2:57 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 22, 3:23 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min
Jul 22, 4:22 PM PDTFlash Flood WarningSGXSan Bernardino53 min
Jul 22, 4:46 PM PDTSevere Thunderstorm WarningSGXSan Bernardino25 min
Jul 22, 4:58 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.